[Skip to Content]
[Skip to Content Landing]
Article
February 1986

Hypertensive Crisis Associated With Nifedipine Withdrawal

Author Affiliations

From the Department of Medicine D, and the Hypertension Unit, The Chaim Sheba Medical Center, Tel Hashomer, Israel, and the Sackler Faculty of Medicine, Tel Aviv (Israel) University.

Arch Intern Med. 1986;146(2):397. doi:10.1001/archinte.1986.00360140241036
Abstract

• A 71-year-old hypertensive patient experienced a severe hypertensive crisis. His blood pressure was 300/200 mm Hg three days after nifedipine therapy was discontinued. He had been taking nifedipine together with methyldopa. During five months on the combined treatment, his blood pressure had not risen higher than 170/100 mm Hg. A severe hypertensive crisis following abrupt nifedipine withdrawal has not been previously reported, to our knowledge. We recommend that caution be used when abrupt cessation of nifedipine therapy is considered in the treatment of hypertension.

(Arch Intern Med 1986;146:397)

×